Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 406, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 31, 2002, 6:09 PM CDT for Madison Parish, Louisiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 6:09 PM CDT (23:09 UTC)
- Expired
- Jul 31, 2002, 6:55 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Madison Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:15 PM CDT | Thunderstorm Wind | Tallulah, LA | Several trees were blown down on State Roads 602 and 603, as well as U.S. Highway 80. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
685 WUUS54 KJAN 312309 SVRJAN LAC065-312355- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 608 PM CDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON PARISH IN NORTHEAST LOUISIANA * UNTIL 655 PM CDT * AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 16 MILES SOUTHWEST OF TALLULAH...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL MADISON PARISH HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:50 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 31, 1:50 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 150 PM CDT WED JUL 31 2002 REMNANTS OF THE SHORTWAVE ARE STILL EVIDENT ON THE IR...ALTHOUGH THE BAND OF CLOUDS THAT STRETCHED FROM THE NORTHEAST INTO WEST TEXAS HAVE DIMINISHED TODAY...OUTSIDE OF THE RAIN OVER AR/TN/MS. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF IT...NOT SURE WHETHER WIDESPREAD CONVECTION WILL DEVELOP THIS AFTERNOON. UNLESS CLOUDS ERODE A LITTLE MORE AND MORE CONVECTION DEVELOPS...WILL KEEP SCATTERED POPS AREAWIDE FOR TONIGHT. SOUNDINGS SHOW BEST INSTABILITY OVER SURROUND AREAS. SURFACE ANALYSIS SHOWS GOOD INSTABILITY ALONG THE RIVER AND WEST...WHERE THERE ARE MORE BREAKS IN THE CLOUDS. DEWPOINT VALUES REMAIN IN THE MID AND UPPER 70S...BUT THERE ARE NO OBVIOUS OLD BOUNDARIES OVER THE AREA. THE ACTIVITY OVER NORTH MS AND EAST AR IS A LITTLE MORE WIDESPREAD... JUST SLOW TO DEVELOP OVER THE CWA. THERE WERE A FEW LIGHTNING STRIKES...BUT MOST OF THE RADAR ACTIVITY APPEARS LIGHT. THERE WERE A FEW GOOD THUNDERSTORMS DEVELOPING...AS IT MOVED SOUTH INTO BETTER INSTABILITY...EXPECT STRONG STORMS TO REMAIN ISOLATED. WITH PW VALUES REMAINING AROUND 2 INCHES...EXPECT HEAVY RAIN WITH STRONG THUNDERSTORMS THIS EVENING. MORE SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP WITH THE DISTURBANCE OFF THE LA/MS GULF COAST. THE ACTIVITY ASSOCIATED WITH THE SEABREEZE REMAINS ALONG AND OFF THE COAST. A FEW SHOWERS WERE MOVING INLAND...WITH ISOLATED SHOWERS JUST NOW MOVING INTO CWA. THE MODELS SHOW THE DISTURBANCE SLOWLY MOVING EAST AND BECOMING A CLOSED LOW AROUND SATURDAY. THE HIGH OFF THE ATLANTIC FORCES IT BACK INTO TEXAS AROUND MONDAY. WITH SHOWERS AND THUNDERSTORMS MOVING INTO CENTRAL AND SOUTH MISSISSIPPI AROUND MONDAY ALSO. WILL CONTINUE SCATTERED POPS FOR TONIGHT AND THURSDAY...GENERALLY CONTINUING THE CURRENT FORECAST. WILL NOT STRAY MUCH FROM GUIDANCE. TEMPS ARE REFLECTING CLOUDY SKIES AGAIN FOR THU. MAY SEE SOME SUN FRI/SAT WITH TEMPS BACK IN THE MID 90S. OTHERWISE 90S/70S TREND SHOULD CONTINUE. IN THE EXTENDED WILL NOT MAKE ANY MAJOR CHANGES. EXTENDED AVN STILL SHOWS THE HIGH OVER THE FOUR CORNERS MOVING INTO THE MIDWEST AROUND SATURDAY. THE LOW OVER THE GREAT LAKES SEEMS TO BRING A FRONT INTO THE MIDWEST AS THE UPPER HIGH MOVES IN...REASON FOR THE QPF OVER THE NORTH SATURDAY...WHILE SOME QPF REMAINS OVER THE SOUTH AND CENTRAL AS THE LOW STARTS TO RETREAT SATURDAY. THE HEAVIEST RAIN REMAINS OFF THE COAST. WILL CONTINUE ISOLATED POPS THROUGH THE EXTENDED. JAN 73/91/72/95/71 4422 MEI 72/89/71/93/72 4423 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Jul 31, 3:27 PM CDT, 2 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 327 PM CDT WED JUL 31 2002 ...THUNDERSTORMS... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS CAN BE EXPECTED WITH DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL BUT ONLY A FEW STORMS WILL BECOME SEVERE. THE PRIMARY SEVERE CONCERN WITH THESE WILL BE WIND GUSTS UP TO 60 MPH. THUNDERSTORMS WILL BE MORE NUMEROUS NORTH OF A LINE FROM JONESVILLE LOUISIANA TO NATCHEZ MISSISSIPPI TO JACKSON TO PHILADELPHIA. THUNDERSTORMS WILL REMAIN MORE ISOLATED OVER MUCH OF EAST AND SOUTHEAST MISSISSIPPI. AN UPPER LEVEL DISTURBANCE WILL SHIFT TO THE SOUTH ACROSS THE AREA THIS EVENING. THE AIR MASS OVER THE REGION IS UNUSUALLY MOIST AND STRONG THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. DEEP MOISTURE IN MID LEVELS OF THE ATMOSPHERE WILL HAMPER THE DEVELOPMENT OF DAMAGING DOWNBURSTS AND ONLY THE STRONGEST STORMS THIS AFTERNOON AND EVENING WILL RESULT IN DAMAGING WIND. HEAVY RAINFALL CAN BE EXPECTED WITH MOST STORMS AND MANY AREAS WILL SEE PONDING OF WATER OF ROADWAYS AND IN LOW LYING AREAS. STORMS WILL DIMINISH AFTER SUNSET AND MOST WILL END BY MIDNIGHT. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TONIGHT. ...FLOODING... DEEP MOISTURE IS CURRENTLY IN PLACE ACROSS THE REGION. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE SLOW MOVERS AND WILL HAVE THE POTENTIAL FOR TORRENTIAL RAINFALL. THE EFFECTS OF HEAVY RAINFALL AND SLOW MOVING CELLS WILL MEAN PROLONGED DOWNPOURS IN STRONGER STORMS. MANY AREAS...MAINLY NORTH OF A LINE FROM WINNSBORO LOUISIANA TO JACKSON MISSISSIPPI TO COLUMBUS...WILL SEE WATER PONDING ON ROADWAYS AND IN LOW LYING AREAS IN STRONGER STORMS. MOST HEAVY RAINFALL ACTIVITY WILL DIMINISH BY 9 PM AND MOST SHOWERS AND THUNDERSTORMS WILL END BY MIDNIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:29 PM CDT | Severe Thunderstorm Warning | JAN | Tensas | 46 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.